Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 451, NWS Atlanta, GA

October 15, 2009Crisp County, Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 15, 2009, 7:33 PM EDT for Crisp County, Sumter County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2009, 7:33 PM EDT (23:33 UTC)
Expired
Oct 15, 2009, 8:15 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Crisp County, GA, Sumter County, GA

The radar

The Robins AFB radar (KJGX), 102 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 152333
SVRFFC
GAC081-261-160015-
/O.NEW.KFFC.SV.W.0451.091015T2333Z-091016T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
733 PM EDT THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRISP COUNTY IN CENTRAL GEORGIA
  SOUTHEASTERN SUMTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 815 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR DESOTO...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CORDELE AND ARABI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3180 8378 3185 8394 3186 8395 3190 8394
      3190 8410 3191 8410 3204 8404 3194 8362
      3180 8363 3180 8366
TIME...MOT...LOC 2333Z 290DEG 30KT 3196 8401

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 6:20 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 15, 6:20 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT THU OCT 15 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MODELS IN AGREEMENT WITH AN UPPER TROUGH DEEPENING OVER THE EASTERN
U.S. THROUGH SATURDAY. THE ASSOCIATED COLD FRONT STILL TO OUR NORTH
AND WEST WILL MOVE THROUGH THE CWA TONIGHT TAKING THE PRECIP WITH
IT. MUCH COLDER AIR WILL MOVE INTO THE STATE FRIDAY THROUGH
SATURDAY. THERE APPEARS TO BE ENOUGH MOISTURE AT H8 BEHIND THE
SYSTEM TO PRODUCE ISOLATED SHOWERS OVER THE MOUNTAINS FRIDAY NIGHT
THROUGH SATURDAY NIGHT. TEMPERATURE ALOFT SHOULD BE COLD ENOUGH THAT
IN THE HIGHER ELEVATIONS SOME OF THE RAIN SHOWERS COULD BE MIXED
WITH SNOW SHOWERS HOWEVER NO ACCUMULATION IS EXPECTED AS GROUND
TEMPERATURES WILL REMAIN ABOVE FREEZING. GUIDANCE TEMPS LOOK ON
TRACK AND ARE ACCEPTED.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE ONLY CHANGE NOTED WAS THAT THE SYSTEM MOVING INTO THE SOUTHEAST
BY MID WEEK HAS SLOWED DOWN WHICH BOTH THE GFS/ECMWF INDICATE. WILL
TAKE OUT PRECIP ON WEDNESDAY NIGHT AND LEAVE IT IN ON THURSDAY.
OTHERWISE NO CHANGES ARE PLANNED ON THE LONG TERM.

&&

.AVIATION...
BAND OF STRONG CONVECTION ALREADY MOVING SOUTH OF THE TAF SITES
SHOULD NOT BE AN ISSUE FOR THIS FORECAST PERIOD. MVFR TO IFR
CONDITIONS WILL PREVAIL AT THE BEGINNING OF THIS FORECAST PERIOD.
IFR TO LIFR CONDITIONS WILL DEVELOP ACROSS THE MAJORITY OF THE
FORECAST AREA BY 06Z. CONDITIONS WILL BEGIN IMPROVING AFTER 14Z WITH
MAINLY UNLIMITED VISIBILITY AND MVFR CEILINGS BY 18Z. WINDS WILL BE
SHIFTING TO A MORE WESTERLY DIRECTION ACROSS THE FORECAST AREA AS A
COLD FRONT SWEEPS ACROSS FROM NORTHWEST TO SOUTHEAST. WIND SPEEDS
WILL INCREASE BEHIND THE FRONT WITH 10 TO 15 KT SUSTAINED WINDS
AREAWIDE BY 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          50  62  42  58  39 /  40  10   0  10   5
ATLANTA         50  59  41  55  40 /  40   0   0   0   5
BLAIRSVILLE     44  54  36  50  33 /  20  20  20  20  20
CARTERSVILLE    47  58  40  55  36 /  30  10   0  10   5
COLUMBUS        60  68  45  61  42 /  70   5   0   0   5
GAINESVILLE     48  60  41  54  39 /  30  10   5  10  10
MACON           57  71  45  61  41 /  70   5   0   0   5
ROME            49  59  42  55  36 /  30  10  10  10   5
PEACHTREE CITY  50  62  40  56  36 /  50   0   0   0   5
VIDALIA         62  71  48  61  45 /  60  20   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Oct 15, 10:15 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT THU OCT 15 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1015 AM EDT THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEDGE OF HIGH PRESSURE EXTENDING INTO GEORGIA WILL BEGIN TO WEAKEN
ITS GRIP AS A COLD FRONT PUSHES INTO NORTH GEORGIA BY LATE
AFTERNOON... THEN ACROSS CENTRAL GEORGIA THIS EVENING.

.PRIMARY HAZARDS...
THE MORE FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING WILL BE GENERALLY ALONG AND SOUTH OF A COLUMBUS TO MACON
LINE. WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND OCCASIONAL
LIGHTNING WILL BE THE MAIN HAZARDS ASSOCIATED WITH ANY THUNDERSTORM
THAT DEVELOPS THIS AFTERNOON OR EVENING.

.DISCUSSION...
A WEDGE OF COOL...STABLE AIR WILL REMAIN OVER NORTH AND MUCH OF
CENTRAL GEORGIA INTO EARLY AFTERNOON. THIS WILL HELP LIMIT THE
POTENTIAL FOR THUNDERSTORM DEVELOPMENT TODAY... EXCEPT ACROSS THE
FAR SOUTHERN PORTIONS OF CENTRAL GEORGIA...WHERE WEAK INSTABILITIES
WILL DEVELOP DURING THE AFTERNOON AND EVENING...WITH CAPES OF 500 TO
1000 EXPECTED IN AN ENVIRONMENT CHARACTERIZED BY MODERATE VERTICAL
WIND SHEAR. THIS MAY RESULT IN A FEW STRONG STORMS WITH GUSTY
WINDS... GENERALLY DEVELOPING AHEAD OF A COLD FRONT THAT WILL PUSH
ACROSS NORTH AND CENTRAL GEORGIA FROM LATE AFTERNOON THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 15, 4:36 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT THU OCT 15 2009

GAZ066-067-078-152100-
436 PM EDT THU OCT 15 2009

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN HARRIS...
TROUP AND MERIWETHER COUNTIES UNTIL 500 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF JONES CROSSROADS...MOVING EAST AT
40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARRIS...TROUP AND MERIWETHER COUNTIES THROUGH 500 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANNONVILLE...LONG
CANE...WHITESVILLE-PINE LAKE...SMITHS CROSSROAD...BAUGHS
CROSSROADS...JONES CROSSROADS...HAMILTON...STOVALL...PINE
MOUNTAIN-CALLAWAY GARDENS...PINE MOUNTAIN VALLEY...F.D. ROOSEVELT
STATE PARK AND DURAND. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Oct 15, 6:31 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT THU OCT 15 2009

GAZ091-092-103-104-152300-
631 PM EDT THU OCT 15 2009

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER...
WEBSTER...SCHLEY AND MARION COUNTIES UNTIL 700 PM EDT...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCH HILL...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
SUMTER...WEBSTER...SCHLEY AND MARION COUNTIES THROUGH 700 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SEMINOLE...DUMAS...
PRESTON...CHURCH HILL...DRANEVILLE...PLAINS...FRIENDSHIP...CONCORD...
SHILOH...AMERICUS...BUMPHEAD AND LA CROSSE. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:00 AM EDTRiver Flood WarningFFCJohnson, Washington, Wilkinson5 days
Oct 15, 11:15 AM EDTRiver Flood WarningFFCBleckley, Pulaski70 hr
Oct 15, 11:15 AM EDTRiver Flood WarningFFCDodge, Telfair, Wilcox9 days
Oct 15, 6:34 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster26 min
Oct 15, 6:48 PM EDTTornado WarningFFCSumter27 min
Oct 15, 6:54 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Schley, Sumter36 min
Oct 15, 7:11 PM EDTTornado WarningFFCSumter34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.